Print this page    •   Back to Web version of article

Ask the Doctor: What Is HIV-Associated Nephropathy, and How Can I Avoid It?

By Theresa Mack, M.D., M.P.H.

June 28, 2011

Theresa Mack, M.D., M.P.H.

Theresa Mack, M.D., M.P.H.

Every month, HIV specialist Theresa Mack, M.D., M.P.H. -- an associate medical director at St. Luke's Roosevelt Morningside Clinic, a comprehensive HIV care center in Harlem, N.Y. -- will answer your most pressing HIV/AIDS questions.

HIV-associated nephropathy (HIVAN) is a kidney disease caused by the AIDS virus.

HIVAN is the third leading cause of kidney disease in African Americans; only diabetes and high blood pressure are more common causes. HIVAN (pdf) occurs more frequently in African Americans with HIV than in Caucasians with HIV. It is not clear why this is so, but the cause is believed to be a genetic predisposition.

Essentially, HIV stops the kidney's normal function, causing chronic damage. There are usually no physical signs, but as the disease progresses, frequent complaints include foamy urine, swellings of arms and legs, extreme tiredness, a loss of appetite, muscle cramps and dry, itching skin.

Chronic kidney disease (damage) can also increase your risk for heart attacks, severe blood pressure, anemia, weak bones and nerve damage.

Regular checkups with your medical provider can prevent and detect kidney problems. Ask your doctor for the following:

1. Urine test. If blood or protein is present, this may be an early sign that the virus is damaging the kidney.

2. Blood pressure measurement. If your pressure is high, this can contribute to more damage to your kidneys.

3. Creatinine blood test. A high reading may indicate that your kidneys are damaged.

Antiretroviral agents are given to control the amount of virus in the kidneys. If HIVAN is not treated, HIV may permanently damage the kidney, and the patient may require dialysis to live.

Some patients may experience HIVAN when their T cell counts are low (less than 200) or viral load (amount of virus in the body) is extremely high. To decrease your risk of HIVAN, begin antiretroviral medications promptly as prescribed by your doctor.

For further information about kidney diseases, visit the National Kidney Foundation Web site.




This article was provided by Black AIDS Institute. It is a part of the publication Black AIDS Weekly. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/62810/ask-the-doctor-what-is-hiv-associated-nephropathy.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.